Wyoming, 2009

Damaging Wind in Wyoming, June 14, 2009

June 14, 2009 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced 60 mph wind gusts southeast of Newcastle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced 60 mph wind gusts southeast of Newcastle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 14, 1:45 PM MST, 55 minutes earlier.

Area forecast discussion, Jun 14, 1:45 PM MST, 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT SUN JUN 14 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE
LOCATED ACROSS NORTHEAST WY AND SOUTHEAST MT...WITH ANOTHER AREA OF
LOW PRESSURE OVER EASTERN CO. UPPER LEVEL ANALYSIS SHOWS RIDGE NOW
EAST OF THE REGION...WITH UPPER TROF OVER THE WEST COAST. SOUTHWEST
FLOW ALOFT IS IN PLACE NOW ACROSS THE ROCKIES AND WESTERN HIGH
PLAINS. ONE SHORTWAVE HAS MOVED NORTHEAST OF THE REGION AND
DISSIPATED AS IT MOVES INTO DRIER AND MORE STABLE AIR OVER ND.
ANOTHER WAVE IS MOVING QUICKLY NORTHEASTWARD ACROSS SOUTHERN WY.
SKIES ARE PARTLY CLOUDY IN GENERAL WITH TEMPS IN THE 70S AT MOST
LOCATIONS. VIS SATELLITE SHOWING BUILDING CUMULUS ALONG WEAK SURFACE
BOUNDARIES OVER THE BLACK HILLS AND NORTHEAST WY. LOCAL RADAR
SHOWING SHOWERS AND STORMS DEVELOPING ACROSS THESE AREAS.

ANOTHER ACTIVE LATE AFTERNOON AND EVENING IS POSSIBLE ACROSS THE
AREA...WITH THE ENTIRE CWA AT RISK FOR SEVERE STORMS LATE THIS
AFTERNOON AND EVENING. SURF LOW OVER NORTHEAST WY WILL
STRENGTHEN...ALLOWING FOR BRISK SOUTH TO SOUTHEAST WINDS TO THE EAST
OF IT. DEWPOINTS ARE IN THE 50S TO AROUND 60 DEGREES. INSTABILITY
WILL CONTINUE TO INCREASE THIS AFTERNOON...WITH CAPE VALUES
GENERALLY BETWEEN 1000 AND 2000 J/KG BY LATE AFTERNOON...HIGHEST
VALUES SOUTH AND EAST OF THE HILLS. 18Z RAP SOUNDING SHOWS GOOD
DIRECTIONAL SHEAR AT THE LOW LEVELS...WITH BEST SPEED SHEAR IN THE
MID LEVELS. THIS WILL BE SUFFICIENT FOR SUPERCELL DEVELOPMENT.
LARGE HAIL LOOKS TO BE THE MAIN THREAT FROM SEVERE STORMS...WITH
STRONG WIND GUSTS ALSO POSSIBLE...ESPECIALLY TOWARD THE EVENING
HOURS. TORNADO RISK LOOKS LOW...BUT THE POSSIBILITY DOES EXIST FOR
THE AREA...ESPECIALLY NORTH AND EAST OF THE SURFACE LOW ACROSS FAR
NORTHEAST WY AND PARTS OF NORTHWEST SD. PRECIPITABLE WATER VALUES
WILL REMAIN NEAR 1 INCH ACROSS MUCH OF THE AREA...SO THE THREAT FOR
HEAVY RAINFALL WITH SOME STORMS CONTINUES. AFTER HEAVY RAIN OVER
PORTIONS OF THE SOUTHERN CWA LAST NIGHT...THERE IS A THREAT FOR
ADDITIONAL HEAVY RAIN AND FLOODING ACROSS THESE AREAS. FLOOD WATCH
REMAINS FOR SOUTHERN PARTS OF THE AREA THROUGH TONIGHT.

ACTIVITY SHOULD DECREASE IN INTENSITY OVERNIGHT AS WAVE MOVES OUT OF
THE AREA....BUT LINGERING SHOWERS AND STORMS WILL LIKELY PERSIST
INTO MONDAY MORNING...ESPECIALLY NORTH AND EAST OF THE HILLS. LOWS
WILL BE IN THE 50S AT MOST LOCATIONS.

MORE OF THE SAME IS EXPECTED ON MONDAY...EXCEPT FOCUS FOR SEVERE WX
WILL LIKELY SHIFT A LITTLE FURTHER EAST. STRONGER WAVE WILL EJECT
FROM THE WEST COAST LOW AND MOVE NORTHEAST INTO THE NORTHERN HIGH
PLAINS LATER MONDAY AND MONDAY NIGHT. SURFACE BOUNDARY LIKELY TO SET
UP FROM FAR EASTERN MT INTO THE BLACK HILLS AREA. THREAT FOR SEVERE
STORMS IN THE AFTERNOON AND EVENING WILL MAINLY BE ACROSS WESTERN
AND CENTRAL SD...WHERE BETTER SHEAR AND INSTABILITY WILL BE IN
PLACE.

CHANCES FOR SHOWERS AND STORMS SHOULD DECREASE A BIT ON TUESDAY AS
SYSTEM MOVES NORTH AND EAST OF AREA. BETTER CHANCES WILL BE ACROSS
NORTHERN AND EASTERN PARTS OF THE CWA. SHORTWAVE RIDGE WILL BEGIN TO
MOVE INTO THE AREA FROM THE SOUTH AND WEST LATE TUESDAY....BRINGING
MAINLY DRY CONDITIONS TUESDAY NIGHT.

EXTENDED...UPPER TROUGH CROSSING THE NORTHERN PLAINS WILL BRING
UNSETTLED WEATHER WITH A CHANCE OF SHOWERS AND THUNDERSTORMS FROM
WEDNESDAY THROUGH THURSDAY NIGHT. LONGER RANGE GUIDANCE IS
SUGGESTING A LARGE UPPER RIDGE WILL BUILD OVER THE NRN ROCKIES FOR
THE END OF THE WEEK...BEGINNING THE TRANSITION TO A WARMER AND DRIER
PATTERN FOR OUR AREA BY NEXT WEEKEND.

&&

.AVIATION...SCATTERED TO NUMEROUS STRONG THUNDERSTORMS ARE EXPECTED
OVER THE AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND
STRONG GUSTY WINDS EXPECTED NEAR THE STRONGEST THUNDERSTORMS. MAINLY
VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING...WITH WIDESPREAD
MVFR CONDITIONS DEVELOPING OVER PARTS OF NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA AFTER 06Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-CENTRAL BLACK
     HILLS-CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-JACKSON-
     PENNINGTON CO PLAINS-RAPID CITY-SHANNON-SOUTHERN BLACK
     HILLS-SOUTHERN FOOT HILLS.

WY...FLOOD WATCH THROUGH LATE TONIGHT FOR SOUTHERN CAMPBELL-WESTON.

&&
Hazardous weather outlook, Jun 14, 3:10 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
410 AM MDT SUN JUN 14 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
410 AM MDT (510 AM CDT) SUN JUN 14 2009

...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT FOR PARTS OF
NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE WEATHER PATTERN WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THESE
STORMS MAY ALSO CONTAIN LOCALLY HEAVY RAINFALL....WHICH WILL
FALL ON GROUND THAT HAS ALREADY BEEN SATURATED FROM HEAVY RAINS
SATURDAY NIGHT. THIS MAY RESULT IN THE FLOODING OF SOME AREA CREEKS
AND RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA MONDAY. SOME
STORMS MAY BE SEVERE ACROSS PARTS OF WESTERN SOUTH DAKOTA AND THE
BLACK HILLS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

THERE IS A CHANCE FOR THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY
AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 14, 1:19 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT SUN JUN 14 2009

WYZ056-057-071-142115-
NORTHEASTERN CROOK-WESTERN CROOK-WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...COLONY
219 PM MDT SUN JUN 14 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 218 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.
THIS STORM WAS LOCATED 6 MILES WEST OF COLONY...OR 25 MILES
NORTHWEST OF DOWNTOWN BELLE FOURCHE...AND WAS MOVING NORTHEAST AT 10
MPH.

LOCATIONS IMPACTED INCLUDE...
  COLONY...

GR
Special weather statement, Jun 14, 1:21 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
221 PM MDT SUN JUN 14 2009

SDZ012-024-025-072-073-142115-
BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
INCLUDING THE CITIES OF...BEAR BUTTE...DOWNTOWN STURGIS...
NEWELL AND NISLAND
221 PM MDT SUN JUN 14 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 218 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
PENNY SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF NISLAND TO
7 MILES EAST OF PIEDMONT...AND WERE MOVING EAST AT 10 MPH.

THESE THUNDERSTORMS WILL BE NEAR...
  NISLAND AND BEAR BUTTE AROUND 235 PM MDT...
  VALE AROUND 305 PM MDT...
  NEWELL AROUND 315 PM MDT...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 19 AND
51...

GR
Local storm report, Jun 14, 2:38 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             2 SE COLONY             44.85N 104.12W
06/14/2009  E1.25 INCH       CROOK              WY   TRAINED SPOTTER

            LASTED 20 MINUTES

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 114 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
June 14, 2:40 PM MST
Where
Weston County, 11.61 mi SSE of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.696, -104.127

None.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165019.